Thunderstorm Wind, Washington
- When
- May 31, 3:35 AM EST
- Where
- Washington County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.717, -81.967
Numerous trees were reported down across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees were reported down across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 31, 2:00 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT MON MAY 31 2004 .DISCUSSION...AREA RADARS CURRENTLY SHOW WAVY LINE OF CONVECTION APPROACHING THE WESTERN COUNTIES OF OUR FORECAST AREA. MODELS AND SHORT RANGE ENSEMBLES GENERALLY AGREE THAT THIS LINE WILL BE NEAR THE SPINE OF THE APPALACHIANS BY 12Z MONDAY. ANTICIPATE THAT PRECIP BEHIND THE LINE WILL LINGER INTO THE FIRST PERIOD AND THUS WILL CONTINUE HIGH LIKELY TO CATEGORICAL POPS EARLY IN THE PERIOD BEFORE RAPIDLY DROPPING OFF THE POPS BY 18Z AS DRIER AIR IS USHERED INTO THE AREA. REMAINDER OF THE WORK WEEK WILL BE DOMINATED BY GREAT LAKES UPPER LOW THAT WILL ONLY SLOWLY MOVE EASTWARD. HEIGHTS WILL FALL TO UNSEASONABLY LOW LEVELS AND SHORTWAVES ROTATING AROUND THE UPPER LOW WILL PROVIDE OCCASIONAL UNSETTLED WEATHER. HOWEVER... GENERALLY BENIGN WEATHER WILL BE THE RULE AS RELATIVELY DRY AIR REMAINS ENTRENCHED OVER THE AREA. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 81 59 85 60 / 70 10 10 10 Knoxville, TN 78 58 82 59 / 70 20 10 10 Bristol, TN 77 52 80 57 / 70 20 10 10 Oak Ridge, TN 79 57 83 59 / 70 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...TORNADO WATCH FOR EARLY THIS MORNING FOR NCZ060...NCZ061. TN...TORNADO WATCH FOR EARLY THIS MORNING FOR ZONES TNC007... TNC065...TNC115...TNC143...TNC153. VA...TORNADO WATCH FOR THIS MORNING FOR ZONES VAC105... VAC167...VAC169...VAC191...VAC195. && LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG SOUTH PITTSBURG 35.02N 85.71W
05/31/2004 MARION TN LAW ENFORCEMENT
A FEW TREES DOWN.
&&
DAEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL CHATTANOOGA 35.07N 85.26W
05/31/2004 0.75 INCH HAMILTON TN TRAINED SPOTTER
&&
DAEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
05/31/2004 HAMILTON TN BROADCAST MEDIA
NUMEROUS TREES DOWN
0400 AM TSTM WND DMG CLEVELAND 35.18N 84.87W
05/31/2004 BRADLEY TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
DAEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG MARYVILLE 35.75N 83.97W
05/31/2004 BLOUNT TN AMATEUR RADIO
NUMEROUS TREES DOWN.
&&
DAEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG PIKEVILLE 35.61N 85.20W
05/31/2004 BLEDSOE TN LAW ENFORCEMENT
A FEW TREES DOWN.
&&
DAEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/31/2004 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
DAEThe Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 08:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395502.